Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

May 16, 2022Wayne County, New York

NWS Buffalo, NY issued this special weather statement at May 16, 2022, 12:21 PM EDT for Wayne County, New York. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2022, 12:21 PM EDT (16:21 UTC)
Expired
May 16, 2022, 1:45 PM EDT
In force
84 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS81 KBUF 161621
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1221 PM EDT Mon May 16 2022
 
NYZ004>006-161745-
Oswego NY-Wayne NY-Northern Cayuga NY-
1221 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of eastern Wayne,
Cayuga and southwestern Oswego Counties through 145 PM EDT...

At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sheldrake, or 14 miles northeast of Dundee, moving northeast at 60 
mph. 1.0 to 1.5 inches of rain have fallen across this area due to 
training storms.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Heavy rains could cause flooding.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Weedsport, Cato,
Chimney Bluffs State Park, Battle Island State Park, Scriba,
Sterling, Rose, Ira, Huron, Conquest, Savannah, Wolcott, Minetto,
Port Byron, Hannibal and Red Creek.

This includes Interstate 90 near exit 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central and western New York.

&&

LAT...LON 4323 7645 4323 7648 4315 7647 4314 7649
      4311 7647 4310 7650 4303 7649 4301 7696
      4332 7695 4335 7681 4339 7673 4345 7665
      4356 7642
TIME...MOT...LOC 1621Z 205DEG 54KT 4267 7676 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

EAJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 16, 10:20 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 16, 10:20 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
1020 AM EDT Mon May 16 2022

.SYNOPSIS...
A warm and humid airmass will remain in place before a strong cold
front crossing the Great Lakes today will bring a chance of severe
thunderstorms, especially from the Genesee Valley eastward. This
cold front will also bring much cooler conditions to our region
by Tuesday along with some lingering showers east of Lake Ontario.
Winds could be breezy on Tuesday as well.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong, negatively-tilted shortwave trough with sharply curved
increasing upper jet will move into western New York beginning later
this morning. Associated surface cold front currently crossing
western New York this morning will reach central New York early
this afternoon.

Area of showers and embedded thunderstorms pushing through western
New York and the Genesee Valley has been elevated so far, with
little instability to work with. Brief downpours, wind gusts of
25 to 30 mph, along with some lightning at the present time
with this activity.

Eventually, with building MLCAPES 1000-1500J/kg additional
convection is expected to blossom quickly along and ahead of the
front, with the potential for strong to severe storms looking
increasingly favorable by midday, mainly from the Genesee Valley on
to the east, including the North Country. Wind profiles with
increasing upper jet resulting in deep layer shear over 40 kts are
favorable for discrete cells containing all storm modes and hazards
in a smaller time window midday into early afternoon centered from
the Genesee Valley to western Finger Lakes (mean storm motion
southwest to northeast).

Then, as low-level shear increases and becomes perpendicular to the
front/convection with arrival of wave of sfc low along the front,
expect the convection to become more linear as it moves to southeast
of Lake Ontario and across the North Country. This activity will
have better chance of producing straight line damaging winds but
still will contain a small risk of brief spin up in QLCS type setup.
SPC continues to highlight our area from Genesee valley eastward
with a slight risk and enhanced risk for severe storms. From mid
morning through late afternoon, included a mention of heavy rain and
gusty winds most areas. Highlighted a chance of severe midday
Genesee valley and into the afternoon eastward, including the North
Country. The potential for persistent heavy rain and localized
flooding will be mainly due to training storms as storms will not be
slow moving.

The threat for severe storms will end over western NY by early
afternoon, across the Genesee valley by mid afternoon and should be
completely out the Finger Lakes, southeast Lake Ontario and
North Country by 5-7 PM. As the storms end from west to east,
temps will fall behind the cold front into the 50s over western
NY and into the 60s east of Lake Ontario (after highs there
reach near 80 midday).

Does seem that colder air aloft and steeper mid-level lapse rates
could support a additional cluster of isolated to scattered showers
and a few thunderstorms late this afternoon and early this evening
over far western NY. Do not expect severe weather with these though.
Remnants of these will move east through the early overnight. Better
chances for showers the balance of the night will be east of Lake
Ontario closer to the upper level trough axis. Much cooler across
the region with lows tonight dropping into the 40s to near 50F.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A wealth of clouds and scattered showers will be around Tuesday
as several shortwaves embedded within the larger mid-level
trough drop southeast through the NW cyclonic flow. The best
shot for measurable precipitation will be found across the North
Country, this as one of the more potent shortwave races through
the area in the afternoon. The rest of the CWA will likely see
just lots of self destruct diurnal CU as plenty of moisture
remains trapped beneath a strengthening subsidence inversion.
Additionally...decent mixing (~4K feet) and a fairly tight
pressure gradient (sub 990mb low off to our NNE) will 'likely'
support gusty sfc winds up to 30 mph in the afternoon. The big
story (temps)...H850T's will only be 0C to +2 behind the cold
front. This will support highs only in the 50s to low 60s, this
after a week of 70s and 80s across the region.

Tuesday night...mid-level low to our NE departs off into the
Canadian maritimes. Surface high pressure will then build in for
the second half of the night. That said...chilly night
anticipated with the potential for frost, especially wind
sheltered locations. Will need to monitor this threat as the
growing season has begun. Lows expected in the upper 30s to low
40s by daybreak Wednesday.

Zonal flow develops over the eastern Great Lakes on Wednesday with a
weak shortwave tracking through this west to east flow. Without
getting too far ahead...there is a considerable amount of
uncertainty to end this period. 16/00Z ECMWF is much slower with the
above mentioned feature and largely keeps the region dry. Meanwhile,
the GFS is faster and pushes a warm front through during the day
Wednesday with showers through Wednesday night. Given the above
issues...will hold to chance POPs and also leaned more on the ECMWF
solution (aka: drier solution). Otherwise...another cool day
anticipated but warmer with highs topping out in the 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Warm air advection is the main story for most of the Long Term
Period with above-normal temperatures Thursday through Saturday
and summer-like high temperatures Friday and Saturday.

A warm front will likely move through the region Thursday. As zonal
flow continues aloft, some showers and storms are possible into
Thursday night. The upper level pattern gets a little messy as
embedded convectively induced shortwave troughs move around a
building ridge near the eastern Great Lakes. Showers and storms are
possible especially during Friday afternoon and evening with highs
reaching the mid to upper 80s. The pattern becomes amplified
Saturday as a sharp cold front tracks west to east across the Great
Lakes. The chance for showers and storms increases Saturday and
Saturday night. Strong storms are possible during this time. The
cold front will track across the region by Sunday and mostly dry but
cooler conditions will close out the weekend.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A strong cold front across western NY this morning will track to the
Genesee Valley by early afternoon and exit the eastern Lake
Ontario region very early this evening. A band of heavy showers
and scattered thunderstorms (MVFR/IFR conditions) will accompany
the front this afternoon, impacting ROC and ART. Brief period
of strong to severe storms with hail and wind gusts over 40 kts
are possible at ROC early this afternoon and at ART mid to late
afternoon.

Tonight a few showers and isolated thunderstorms may impact far
western terminals (IAG, BUF and JHW) very early while off and on
showers may move across through the night at ART. Localized MVFR
conditions could occur during heavier showers but otherwise VFR
conditions are expected.

Outlook...
Tuesday through Friday...Mainly VFR.

&&

.MARINE...
Cold front crosses eastern Lake Erie and Niagara River this morning
and crosses Lake Ontario this afternoon. Showers and thunderstorms
will accompany the front, some of which could prompt Special Marine
Warnings this afternoon across Lake Ontario and thunderstorms are
expected to intensify. Winds and waves briefly could touch Small
Craft Criteria especially southeast Lake Ontario late today behind
the front and the storms.

Better chance of more prolonged higher-end Small Craft Advisory
conditions develops late tonight through Tuesday night (lasting
longest on Lake Ontario) as colder air arrives and mixing increases
behind the cold front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/TMA
NEAR TERM...JLA/TMA
SHORT TERM...AR
LONG TERM...HSK
AVIATION...JLA/TMA
MARINE...AR/JLA/TMA
Hazardous weather outlook, May 16, 11:41 AM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1141 AM EDT Mon May 16 2022

NYZ004>008-171545-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
1141 AM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost is possible in sheltered areas Tuesday night well inland from
Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-014-021-171545-
Monroe-Livingston-Ontario-Allegany-
1141 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon, mainly through 3
PM for the Genesee Valley to the western Finger Lakes, and from 2 PM
to 6 PM for the North Country to the east of Lake Ontario. The
primary hazard will be damaging wind gusts. Heavy rain could also
occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost is possible in sheltered areas Tuesday night well inland from
Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-019-020-085-171545-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
1141 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Stronger thunderstorms today will be capable of producing gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost is possible in sheltered areas Tuesday night well inland from
the lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-171545-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
1141 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Thunderstorms today could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043-063-SLZ022-024-171545-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1141 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon. The main hazard
will be damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-171545-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1141 AM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 16, 10:24 AM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1024 AM EDT Mon May 16 2022

NYZ014-161500-
Ontario NY-
1024 AM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of Ontario County
through 1100 AM EDT...

At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm near
Honeoye, or 13 miles southwest of Canandaigua, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canandaigua, Victor, Bristol, Clifton Springs, Phelps, Bloomfield,
Honeoye, Farmington, East Bloomfield, Manchester, Canadice,
Shortsville, Holcomb, Cheshire, Cottage City, Willow Creek Estates,
Bristol Mountain and Hunt Hollow.

This includes Interstate 90 between exits 44 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 7749 4267 7749 4267 7753 4270 7760
      4274 7761 4304 7741 4304 7725 4295 7706
      4276 7726 4276 7732 4270 7735 4267 7736
      4262 7741
TIME...MOT...LOC 1424Z 210DEG 30KT 4274 7746

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Levan
Special weather statement, May 16, 10:55 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1055 AM EDT Mon May 16 2022

NYZ004-014-161545-
Ontario NY-Wayne NY-
1055 AM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of Wayne and
northeastern Ontario Counties through 1145 AM EDT...

At 1054 AM EDT, Doppler radar was tracking a strong thunderstorm near
Canandaigua, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph, penny size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Canandaigua, Newark, Williamson, Marion, Lyons, Palmyra, Victor,
Clifton Springs, Phelps, Sodus, Chimney Bluffs State Park,
Farmington, Walworth, Rose, Huron, Manchester, Wolcott, Macedon,
Shortsville and Sodus Point.

This includes Interstate 90 between exits 44 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 7741 4333 7718 4333 7711 4331 7697
      4334 7692 4334 7673 4284 7711
TIME...MOT...LOC 1454Z 210DEG 29KT 4294 7723

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Levan
Special weather statement, May 16, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1221 PM EDT Mon May 16 2022

NYZ004>006-161745-
Oswego NY-Wayne NY-Northern Cayuga NY-
1221 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of eastern Wayne,
Cayuga and southwestern Oswego Counties through 145 PM EDT...

At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sheldrake, or 14 miles northeast of Dundee, moving northeast at 60
mph. 1.0 to 1.5 inches of rain have fallen across this area due to
training storms.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause flooding.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Weedsport, Cato,
Chimney Bluffs State Park, Battle Island State Park, Scriba,
Sterling, Rose, Ira, Huron, Conquest, Savannah, Wolcott, Minetto,
Port Byron, Hannibal and Red Creek.

This includes Interstate 90 near exit 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central and western New York.

&&

LAT...LON 4323 7645 4323 7648 4315 7647 4314 7649
      4311 7647 4310 7650 4303 7649 4301 7696
      4332 7695 4335 7681 4339 7673 4345 7665
      4356 7642
TIME...MOT...LOC 1621Z 205DEG 54KT 4267 7676

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

EAJ

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:24 AM EDTSpecial Weather StatementBUFOntario36 min
May 16, 10:55 AM EDTSpecial Weather StatementBUFWayne50 min
May 16, 11:59 AM EDTSpecial Marine WarningBUF61 min
May 16, 12:36 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego39 min
May 16, 12:55 PM EDTSpecial Marine WarningBUF65 min
May 16, 1:02 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego73 min
May 16, 1:28 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego47 min
May 16, 2:12 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego48 min
May 16, 2:30 PM EDTSpecial Marine WarningBUF60 min
May 16, 2:52 PM EDTTornado WarningBUFLewis38 min
May 16, 3:03 PM EDTSpecial Weather StatementBUFJefferson27 min
May 16, 3:24 PM EDTSpecial Marine WarningBUF66 min
May 16, 3:53 PM EDTSmall Craft AdvisoryBUF37 hr

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.